Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 131, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1998, 1:58 PM MDT for El Paso County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1998, 1:58 PM MDT (19:58 UTC)
- Expired
- Aug 11, 1998, 2:55 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:25 PM MDT | Hail 0.75 | Ramah, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS1 KPUB 111959 RRA SVRPUB COC041-112055- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 158 PM MDT TUE AUG 11 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 255 PM MDT * AT 156 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE SOUTH OF RAMAH OR 44 MILES NORTHEAST OF COLORADO SPRINGS MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND JUST SOUTH OF RAMAH THROUGH 225 PM AND ALONG HIGHWAY 24 BETWEEN RAMAH AND CALHAN THROUGH 250 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:45 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 11, 12:45 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1245 PM MDT TUE AUG 11 1998 PRECIPITATION CHANCE IS THE FORECAST CHALLENGE FOR TONIGHT. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER AND NEAR THE MTNS THIS AFTERNOON IN MOIST ATMOSPHERE WITH PRECIPITABLE WATER READING ABOUT 130 PERCENT OF NORMAL. HARD TO FIND ANY DETECTABLE FEATURES ALOFT TO SUSTAIN OR FOCUS CONVECTION SO WILL NEED TO BROADBRUSH POPS FOR TONIGHT MAINLY DURING THE EVENING. VORT MAX OVER WRN SD PROGGED TO MOVE SLOWLY SEWD TONIGHT AND SHOULD HAVE MOST INFLUENCE TO THE NE OF OUR CWFA BUT COULD SPARK A FEW LATE NIGHT STORMS OVER OUR ERN ZONES. WITH WEAK AND DISORGANIZED FLOW ALOFT AND HIGH PRECIPITABLE WATER VALUES...SOME STORMS TONIGHT WILL PRODUCE LOCALLY HEAVY RAINFALL BUT THESE AREAS ARE TOUGH TO PINPOINT. SEVERE THUNDERSTORM THREAT APPEARS LOW TODAY AS DAYTIME HEATING HAS BEEN SLOW TO DEVELOP AND INSTABILITY SHOULD REMAIN LOW TO MODERATE. SR
In the hours before
Special weather statement, Aug 11, 10:25 AM MDT, 3 hours 33 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1025 AM MDT TUE AUG 11 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY. DAYTIME HEATING OVER THE VARIED TERRAIN WILL HELP TO GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND FOOTHILLS. WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS OF THE EASTERN PLAINS THIS AFTERNOON OR EVENING.
Special weather statement, Aug 11, 10:25 AM MDT, 3 hours 33 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1025 AM MDT TUE AUG 11 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THE ATMOSPHERE WILL REMAIN MOIST AGAIN TODAY. DAYTIME HEATING OVER THE VARIED TERRAIN WILL HELP TO GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS...MAINLY ACROSS THE SOUTHEAST PLAINS AND FOOTHILLS. WEAK WINDS ALOFT AND HIGH PRECIPITABLE WATER VALUES WILL AGAIN LEAD TO THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS OF THE EASTERN PLAINS THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Aug 11, 4:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.